Depakote

The Food and Drug Administration has warned that use of the antiseizure medication Depakote during pregnancy can increase the risk of several types of birth defects. Experts have advised women who are pregnant to avoid the use of Depakote because of the birth defects risk that it poses.

According to a study published in June 2010 by the New England Journal of Medicine, using Depakote during the first trimester of pregnancy significantly increased the risk of several major birth defects. Women who used Depakote during the first trimester were 12 times more likely to give birth to a child with spina bifida and between two and seven times more likely to give birth to a child with atrial septal defects, cleft palate, craniosynostosis (early fusing of the bones of the skull), polydactyly (more than five fingers on the hand) or hypospadias (opening of the urethra on the underside of the penis).

The FDA has also warned that Depakote can increase the risk of cardiovascular malformations, neural tube defects—including problems with the brain or spinal cord—and craniofacial defects. The agency also warned that medications similar to Depakote—including Depacon, Depakene and Stavzor—can also increase the risk of birth defects when taken during pregnancy.

If you or a loved one took Depakote or similar medications during pregnancy and gave birth to a child who suffers from birth defects, you may be eligible to file a lawsuit. For a free legal consultation, contact the lawyers at Hissey Kientz, LLP by calling toll-free at 1-866-275-4454, or by filling out the free case evaluation form located on this page.

I am currently represented by an attorney
*Required fields